Virginia, 2016

Damaging Wind in Virginia, September 28, 2016

September 28, 2016 · NWS LWX · 1 event in 1 county or zone

A cold front from the north and east moved through central Virginia during on the 28th. A cutoff upper-level low also approached from the Midwest during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front from the north and east moved through central Virginia during on the 28th. A cutoff upper-level low also approached from the Midwest during this time. A few thunderstorms developed ahead of the cold front, and were able to mix down strong winds from aloft ahead of the upper-level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 28, 8:25 PM EST, 26 minutes earlier.

Area forecast discussion, Sep 28, 8:25 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
925 PM EDT Wed Sep 28 2016

.SYNOPSIS...
An upper level low will settle over Kentucky Thursday into Friday
before drifting across the Great Lakes this weekend. A persistent
onshore flow and rain event will occur across the Mid-Atlantic
through Friday. The low looks to track east across the northern
Mid-Atlantic early next week with a cold front eventually crossing
the area as the low moves offshore.

&&

.NEAR TERM /Tonight/...
Latest convective allowing models continue to have the south flow
bring increasing coverage of showers and thunderstorms across
the area through midnight with ongoing activity overnight.
Continued local heavy rain with ongoing flash flood threats. The
activity over southern VA has been slow moving and repeating in
places. Flooding threat is greatest if this occurs over sensitive
locations like urban areas. Looks like severe thunderstorm watch
can expire on time. Will coordinate on that now.

Low level flow increases and shifts easterly Thursday with swaths
of heavy rain persisting across the forecast area.

&&

.SHORT TERM /Thursday through FRIDAY NIGHT/...
Thursday is a day for all to be concerned about. BUFKIT soundings
are showing a strong low level easterly flow. This is a prime
heavy rain/flood producer. It is difficult to pick an exact spot
where the heaviest rain could fall but two areas of concern
appear to be 1) the area between DC and the PA border and 2) the
eastern slopes of the Blue Ridge. Flash flood watch is in effect
through Friday morning for the CWA with the exception of the
Highlands. Depending upon rainfall rates and fact that ground has
been dry this month we may see steadier rises on streams/creeks,
and over time see main stem rivers rise.

To summarize - high concern for localized flooding Thursday - widespread
rain with embedded excessive.

Despite the weak instability on Thursday a strong wind field
remains, so there could be a few stronger storms with wind/hail
threats with a Marginal risk west of the Blue Ridge.

The concern will definitely continue Thursday night as the upper
cutoff low continues to spin to our west. East/southeast flow will
keep the moisture streaming into the northern Mid Atlantic.
Flooding threat will persist.

Showers expected to continue through Friday night. Intensity looks
to decrease Friday evening, but this will need to be followed in
future forecasts. As of now the flash flood watch until 8am Friday
seems sufficient.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Upper low will remain across the Ohio Valley this weekend. Hence, we
will need to keep a chance of showers in the forecast for at least
Saturday. However, that chance will be less than the end of the week
as the low will begin to lift toward the Great Lakes and eventually
the St. Lawrence Valley. That should permit a drying trend, making
Sunday the better of the two weekend days.

High temperatures will be near normal for the start of October.
Lows, on the other hand, will be about 5 to 10 degrees above normal,
due to the humidity from the influx of moisture.

High pressure should be back for early next week.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Upper-level low will impact the area today through Friday...bringing
IFR/LIFR to all the terminals. Heaviest rain expected late
tonight into Friday. Isolated thunderstorms are also possible
overnight and Thursday afternoon. Expect low ceilings through
Friday night with persists onshore flow.

Gradual improvement through the weekend. VFR should generally
prevail by Sunday.

&&

.MARINE...
SCA in effect for the lower half of the Chesapeake Bay and lower
Tidal Potomac...and for all waters through 12z Friday...as
gradient winds increase with strengthening system. Gales possible
Thursday as a southeast wind increases. Gradient should begin to
relax by later Friday...with SCA winds less likely.

Upper low will slowly lift and fill this weekend. No flags
anticipated at this time.

&&

.TIDES/COASTAL FLOODING...
Persistent onshore flow with gusts 20 to 25 knots will bring a
steady increase to positive tidal departures across the waters through
Friday with at least southern areas (Annapolis and south) of the
bay and the entire tidal Potomac likely to see at least minor
coastal flooding by Thursday afternoon.

Went ahead with a coastal flood advisory for overnight at Straits
Pt in St Marys County and Thursday early afternoon which should be
more widespread. Will continue to monitor trends both up the MD
part of the Bay and Tidal Potomac.

May need to issue coastal flood watches for high tides as early as
Thursday night.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
     013-014-016>018-501>508.
     Coastal Flood Advisory until 6 PM EDT Thursday for MDZ017.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
     036>040-050>057-501-502-505>508.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
     501>504.
MARINE...Small Craft Advisory until 8 AM EDT Friday for ANZ530>543.

&&

Update...Jackson
Previous...Woody!
Hazardous weather outlook, Sep 28, 3:49 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT WED SEP 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
449 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR LOWER
SOUTHERN MARYLAND...SPOTSYLVANIA AND STAFFORD COUNTIES. ISOLATED
SEVERE STORMS WITH DAMAGING WINDS GUSTS...LARGE HAIL...AND AN
ISOLATED TORNADO ARE ALL POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE ENTIRE
OUTLOOK AREA. PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-292100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
449 PM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR
ORANGE...ALBEMARLE AND NELSON COUNTIES. ISOLATED SEVERE STORMS
WITH DAMAGING WINDS GUSTS...LARGE HAIL...AND AN ISOLATED TORNADO
ARE ALL POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE AREA EXCEPT
THE SOUTHERN ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD
MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JACKSON

The radar

The Sterling radar (KLWX), 38 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Loudoun

When
September 28, 8:51 PM EST
Where
Loudoun County, 1.89 mi NW of Lovettsville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.289, -77.656

Two large trees had large branches snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659698.